Tornadoes · United States · Virginia · 2008
EF1 tornado, Virgilina, Virginia, April 28, 2008
This EF1 tornado ran 0.9 miles across Halifax County on April 28, 2008, touching down at 1:10 PM EDT and reaching 240 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 28, 2008
- Touchdown
- 1:10 PM EDT (17:10 UTC)
- Lifted
- 1:15 PM EDT (17:15 UTC)
- On the ground
- 5 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 240 yards (219 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Halifax County
- Touchdown point
- 36.543, -78.787
- Lift-off point
- 36.552, -78.774
- Record number
- 0804281110-01
What the Weather Service recorded
The tornado touched down just south of the intersection of Highways 96 and 49, or just west of the western edge of Virgilina. The tornado progressed northeast for approximately one mile and was 240 yards wide at one point. A total of 6 homes were damaged by the tornado, and numerous large trees were downed and snapped off.
Damage values are estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:15 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 28, 11:09 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 28, 11:09 AM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1109 AM EDT MON APR 28 2008 .SYNOPSIS... LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY ALLOWING A TRAILING COLD FRONT TO SWING EAST ACROSS THE REGION BY LATE AFTERNOON. ANOTHER UPPER LEVEL DISTURBANCE BEHIND THE FRONT WILL WORK IN FROM THE NW TONIGHT BEFORE LIFTING NE ACROSS THE MID ATLANTIC REGION TUESDAY. COOL HIGH PRESSURE SHOULD BUILD IN FROM THE WEST LATER TUESDAY BRINGING DRIER BUT CHILLY WEATHER INTO MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR AND SFC OBS SHOWS THE COLD FRONT MOVG INTO THE ALLEGHANY HIGHLANDS AND NEW RIVER VALLEY OF SW VA...AND THE NRN MTNS OF NC AT THIS TIME WITH A NARROW BAND OF HEAVIER SHOWERS. FURTHER EAST...ANOTHER BAND OF HEAVIER SHOWERS IS DEVELOPING ALONG AN OLD OUTFLOW AHEAD OF THE FNT. THIS IS WHERE I EXPECT ANY POSSIBLE CONVECTION TO DEVELOP THIS AFTERNOON. WITH OVERCAST SKIES...INSTABILITY SHOULD REMAIN MARGINAL...SO I THINK THE MAIN THREAT WITH THIS CONVECTION WILL BE THE SLOW MOVEMENT OF A SOLID LINE OF HEAVIER RAIN. FFG HAS DROPPED DOWN TO UNDER 2 INCHES IN AN HOUR EAST OF THE BLUE RIDGE WITH THE RECENT RAINS...SO IT WILL HAVE TO BE WATCHED FOR MINOR FLOOD PROBLEMS. THINK THE LINE WILL KEEP MOVG ENOUGH THAT THERE IS NOT MUCH OF A FLASH FLOOD THREAT AT THIS POINT. I HAVE ADJUSTED THE MOVEMENT EASTWARD OF THE PRECIP ABOUT AN HOUR SLOWER...AND ADDED IN A CHC OF THUNDERSTORMS WITH HEAVY RAIN. I ADJUSTED THE TEMPERATURES DOWN A FEW DEGREES IN THE WEST BASED ON HOW MUCH THE TEMPS HAVE DROPPED WITH THE FRONTAL PASSAGE. ANY REMAINING POST FRONTAL PRECIP SHOULD EXIT BY EARLY THIS EVENING BEFORE UPPER LOW/TROF SPILLS SE INTO THE REGION FROM THE NW OVERNIGHT. MODELS SHOW QUITE A BIT OF MID/UPPER SUPPORT WITH THIS FEATURE BUT LACKING DEEP RH OUTSIDE OF THE WESTERN SLOPES. WEAK NW TRAJ ALSO NOT GREAT FOR TAKING SHRA EAST OF THE BLUE RIDGE ESPCLY GIVEN AXIS OF DEEP MOISTURE JUST OFFSHORE WITH THE FRONT. HOWEVER DEGREE OF LIFT SUPPORTS BUMPING POPS TO LIKELYS FAR NW AND BUMPING TO CHANCE MOST MOUNTAIN LOCATIONS AND ADDING SLIGHT POPS SE. IF THE COLD POOL DIGS LESS OR PIVOTS NE QUICKER THEN LATER SHIFTS MAY TREND DRIER EAST AS SUPPORTED BY THE ENSEMBLES AT THIS POINT. LOOKS LIKE SOME ELEVATION SNOW POTENTIAL STILL IN ORDER WEST ESPCLY NW GREENBRIER WHILE EVEN SOME FLAKES POSSIBLE AS FAR SE AS THE NEW RIVER VALLEY TOWARD MORNING. LOWS MAINLY 34-40 WEST AND MID/UPPER 40S EAST PENDING CLOUDS AND MIXING. SINCE THINK GUIDANCE A BIT COLD WITH THE PASSING UPPER SYSTEM STAYED IN BETWEEN MET/MAV MOS FOR NOW. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... UPPER LOW WILL LIFT OUT TO THE NE TUESDAY MAKING WAY FOR CHILLY HIGH PRESSURE TO BUILD IN FROM THE WEST INTO WED. DECENT NW FLOW AND RESIDUAL RH SHOULD KEEP SOME THREAT OF UPSLOPE SHRA/SHSN GOING THRU TUE AFTERNOON BEFORE MOISTURE SHALLOWS OUT. MAY ALSO SEE A FEW RESIDUAL -SHRA/SPRINKLES NE ZONES EARLY TUE OTRW A MUCH COLDER/BLUSTERY DAY IN STORE PER COLD ADVECTION AND PRES RISES BEHIND DEEPENING OFFSHORE WAVE. MAIN CONCERN WILL COME TUE NIGHT INTO EARLY WED AS THE RIDGE AXIS SETTLES OVERHEAD THE WEST AND WINDS DIMINISH. HOWEVER MAY BE LATE BEFORE SKIES CLEAR AND THIS WILL BE CRITICAL TO FROST/FREEZE POTENTIAL WESTERN VALLEYS. LOOKS LIKE CERTAINLY THE NW VALLEYS WILL BE COLD ENOUGH SO INCREASED FROST COVERAGE THERE AND ADDED PATCHY MENTION IN THE GRIDS FARTHER SOUTH. HIGH BUILDS TO THE SE WED ALLOWING RETURN WARM ADVECTION TO TAKE SHAPE WED AFTERNOON/NIGHT IN RESPONSE TO BUILDING HEIGHTS. WARM FRONT MAY PRODUCE SOME CLOUDS OVERNIGHT PER THE NAM BUT THINK OVERDONE SO GOING WITH THE STRONGER RIDGING OFF THE GFS FOR NOW. WIDE RANGE OF HIGHS TUE FROM THE LOW/MID 40S NW TO THE MID 60S SE WHEE MORE SUN LIKELY. LOWS LOW/MID 30S WEST AND 35-40 EAST TUE NIGHT...THEN REBOUNDING INTO THE 50S/60S ON WED UNDER SUN AND BETTER SW FLOW. && .LONG TERM /THURSDAY THROUGH SUNDAY/... THE GFS HAS COME IN LINE WITH ECMWF AND CANADIAN...WITH RIDGING BUILDING INTO THE AREA THROUGH FRIDAY. PLAYED THURSDAY WITH DRIER AND WARMER WEATHER. HELD BACK POPS FRIDAY IN THE EAST WITH DIGGING LATE WEEK WESTERN UPPER TROF AND CLOSING AN UPPER LOW IN NORTHERN PLAINS. COLD FRONT APPROACHES THE WESTERN MOUNTAINS FRIDAY NIGHT AND TRAVELS THROUGH AREA ON SATURDAY. WITH COOL AIR PUSHING INTO THE REGION...LOWERED TEMPERATURES ON SATURDAY AND SUNDAY. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... WARM FRONT ACROSS THE SOUTHERN HALF OF THE REGION WILL LIFT SLOWLY NORTH THIS MORNING FOLLOWED BY COLD FRONTAL PASSAGE IN THE BLF/LWB AREA BETWEEN 12-15Z. UNTIL THEN...RAIN SHOWERS WILL BRING CIGS BACK DOWN TOWARD 1KFT OR LESS IN BLF/LWB BEFORE FRONTAL PASSAGE. ONE THE FRONT PASSES...LOOK FOR CIGS TO SLOWLY IMPROVE INTO MVFR RANGE THE VFR BY LATE IN THE DAY. FOR R0A-LYH-DAN...CIGS WILL STAY BELOW 1000 FEET THROUGH LATE MORNING...WITH SFC VSBYS MAINLY IN THE 2-5SM RANGE UNDER SHOWERS. AS THE COLD FRONT APPROACHES BY LATE MORNING COULD SEE ISOLATED TSRA DEVELOP WITHIN THE BKN-WIDESPREAD AREA OF SHOWERS. JUST ADDED CB IN THE CLOUD GROUP DUE TO UNCERTAINTY IN THE AIRPORTS BEING AFFECTED ATTM. LOOK FOR FRONTAL PASSAGE IN ROANOKE BY 19Z...AND LYH-DAN IN THE 21Z-00Z TIME FRAME. CIGS SHOULD IMPROVE TO MVFR/VFR AROUND MIDDAY AS FLOW TURNS FROM SE TO SW WITH WARM FRONT LIFTING NORTH. SHOULD SEE CONDITIONS IMPROVE BRIEFLY BEHIND THE FRONT ESPCLY EASTERN SITES EARLY THIS EVENING BEFORE AN UPPER LEVEL LOW APPROACHES LATE TONIGHT. THIS SHOULD CAUSE CIGS TO AGAIN LOWER TO IFR/MVFR SE WVA WHERE SCTD RAIN/SNOW SHOWERS MAY REDEVELOP LATE. ELSEWHERE SPOTTY -SHRA POSSIBLE MAINLY ROA-LYH CORRIDOR AFTER 06Z WITH CIGS LOW END VFR TO MVFR THRU 12Z TUE. UNSETTLED CONDITIONS INCLUDING LINGERING LOW CLOUDS MAY PERSIST IN THE MOUNTAINS TUESDAY INTO WEDNESDAY OTRW VFR IS EXPECTED TO RETURN INTO MIDWEEK. && .HYDROLOGY... DESPITE THE WIDESPREAD RAINFALL OF 1 TO 1.5 INCHES IN THE PAST 24 HOURS IN THE HEADWATERS OF THE ROANOKE AND THE JAMES...RIVERS ARE NOT EXPECTED TO FLOOD SINCE THEY STARTED OFF SO LOW. HALF TO THREE QUARTERS BANKFULL RISES CAN BE EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH/JJ SHORT TERM...JH/KK LONG TERM...WP AVIATION...DS/JH/WP HYDROLOGY...
Hazardous weather outlook, Apr 28, 4:30 AM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 AM EDT MON APR 28 2008 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-290830- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 430 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF A COLD FRONT WILL RESULT IN LOCALLY HEAVY RAINFALL INTO EARLY THIS AFTERNOON. THE RAINFALL MAY BE HEAVY ENOUGH IN SPOTS TO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY COLD HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY NIGHT. THIS MAY RESULT IN FROST OR FREEZE CONDITIONS ESPECIALLY ACROSS THE COLDER VALLEYS BY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-004-019-020-VAZ032>035-043-045>047-290830- SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- CAMPBELL-APPOMATTOX-BUCKINGHAM- 430 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE EAST THROUGH THE AREA THIS AFTERNOON. SHOWERS ALONG WITH ISOLATED STRONG THUNDERSTORMS AHEAD OF THE FRONT MAY RESULT IN LOCALLY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-290830- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 430 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE EAST THROUGH THE AREA THIS AFTERNOON POSSIBLY BRINGING ISOLATED STRONG TO SEVERE THUNDERSTORMS AS WELL AS HEAVY RAINFALL TO PARTS OF THE PIEDMONT SECTIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 28, 10:59 AM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1059 AM EDT MON APR 28 2008 NCZ004>006-VAZ043>045-058-059-281600- ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-CHARLOTTE VA- PITTSYLVANIA VA-HENRY VA-CAMPBELL VA- 1059 AM EDT MON APR 28 2008 ...THUNDERSTORMS WITH HEAVY RAINS THIS MORNING... AT 1055 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HURT TO 5 MILES WEST OF CALLANDS TO 3 MILES SOUTHEAST OF DANBURY...MOVING EAST AT 30 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR...STONEVILLE... PINE HALL AT 1105 AM EDT...GLADYS...MADISON AT 1110 AM EDT... INTELLIGENCE...EDEN AT 1115 AM EDT...DRAPER...BETHANY AT 1120 AM EDT...WENTWORTH...OREGON HILL AT 1125 AM EDT... RAINFALL AMOUNTS OF HALF TO THREE QUARTER OF AN INCH PER HALF HOUR ARE POSSIBLE. PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREA AND LOW LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. 07
Special weather statement, Apr 28, 11:38 AM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1138 AM EDT MON APR 28 2008 NCZ004>006-VAZ033>035-043>047-058-059-281645- ROCKINGHAM NC-STOKES NC-CASWELL NC-HALIFAX VA-FRANKLIN VA- CHARLOTTE VA-APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-PITTSYLVANIA VA- HENRY VA-BEDFORD VA-CAMPBELL VA- 1138 AM EDT MON APR 28 2008 ...SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN... AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL EXTENDING FROM 7 MILES NORTH OF LYNCHBURG CITY TO 6 MILES SOUTH OF MADISON...MOVING EAST AT 25 MPH. THE LINE OF SHOWERS WITH HEAVY RAIN WILL BE NEAR...EDEN...BETHANY AT 1145 AM EDT...RIVERVILLE...WINGINA AT 1150 AM EDT...BENT CREEK...CENTENARY AT 1155 AM EDT...STONEWALL...TOWER HILL AT NOON EDT...CONCORD...OAKVILLE AT 1205 PM EDT... RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN INCH ARE LIKELY FROM THESE STORMS IN A HALF HOUR OR LESS. MINOR FLOODING IS LIKELY...PARTICULARLY PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE THUNDERSTORMS. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. JJ
Special weather statement, Apr 28, 12:33 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1233 PM EDT MON APR 28 2008 NCZ005-006-VAZ044>047-058-059-281845- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...EDEN...DANVILLE...LYNCHBURG... APPOMATTOX...SOUTH BOSTON...KEYSVILLE 1233 PM EDT MON APR 28 2008 ...SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN... AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE SOUTHWEST PIEDMONT OF VIRGINIA...AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA. THIS AREA OF HEAVY RAIN EXTENDED FROM LYNCHBURG...DANVILLE AND WENTWORTH...EASTWARD TO SOUTH BOSTON...APPOMATTOX AND BUCKINGHAM...AND WAS MOVING TO THE EAST AT 30 MPH. THE HEAVY RAIN WILL BE ENDING FROM WEST TO EAST BETWEEN 130 AND 230 PM. RAINFALL AMOUNTS OF A HALF INCH TO AN INCH ARE LIKELY FROM THESE STORMS IN LESS THAN AN HOUR. MINOR FLOODING IS LIKELY...PARTICULARLY PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. WINDS GUSTS UP TO 40 MPH ARE POSSIBLE WITH THE THUNDERSTORMS. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
5.2 hours before the tornado, 97 km from the path. April 28, 2008.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 116 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Henderson-Oxford_arpt (HNZ), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the touchdown began at 17:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 28, 2008
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 9:30 AM EDT | EF0 | Cleveland, NC | 0.1 | 40 | $20,000 | ||
| April 28 | 1:06 PM EDT | EF0 | Taylor, FL | 0.3 | 30 | $75,000 | ||
| April 28 | 2:25 PM EDT | EF0 | Suwannee, FL | 0.1 | 50 | |||
| April 28 | 2:48 PM EDT | EF1 | Brunswick, VA | 16.0 | 250 | $705,000 | ||
| April 28 | 3:40 PM EDT | EF1 | City of Colonial Heights, VA | 1.0 | 80 | 21 | $2.0 million | |
| April 28 | 3:50 PM EDT | EF1 | Greensville, VA | 2.0 | 50 | $15,000 | ||
| April 28 | 4:05 PM EDT | EF3 | City of Suffolk, VA | 24.0 | 400 | 200 | $30 million | |
| April 28 | 4:10 PM EDT | EF0 | Southampton, VA | 0.3 | 30 | $5,000 | ||
| April 28 | 4:18 PM EDT | EF1 | Surry, VA | 0.3 | 30 | $74,000 | ||
| April 28 | 4:35 PM EDT | EF0 | James City, VA | 0.5 | 50 | $200,000 | ||
| April 28 | 4:40 PM EDT | EF1 | Isle of Wight, VA | 3.0 | 50 | $184,000 | ||
| April 28 | 4:45 PM EDT | EF1 | Mathews, VA | 0.3 | 50 | $50,000 | ||
| April 28 | 4:55 PM EDT | EF0 | Gloucester, VA | 11.0 | 50 | $20,000 | ||
| April 28 | 5:25 PM EDT | EF0 | Beaufort, NC | 0.2 | 20 | |||
| April 28 | 5:40 PM EDT | EF0 | Hyde, NC | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.